Mississippi, 2001

Flash Flooding in Mississippi, March 3, 2001

March 3, 2001 · NWS MOB · 2 events in 2 counties and zones

Heavy rains caused several secondary roads throughout the county to washout. Most of the water had drained from the roads by sunset and the streets were reopened.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains caused several secondary roads throughout the county to washout. Most of the water had drained from the roads by sunset and the streets were reopened. Radar estimated three to five inches of rain fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 3, 4:10 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 3, 4:10 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
410 AM CST SAT MAR 3 2001

4 AM ZONES GOING TO BE A BIT LATE...COORDINATING POSSIBLE NEW SEVERE
TSTM WATCH WITH SPC.  STAY TUNED...

.MOB...
AL...FLASH FLOOD WATCH TODAY ALZ039-051>064 THRU 04/06Z.
     SMALL CRAFT ADVISORY BAY AND COASTAL WATERS GMZ630-650-670.
FL...SMALL CRAFT ADVISORY COASTAL WATERS GMZ655-675.
MS...FLASH FLOOD WATCH MSZ067-075-076-078-079 jTHRU 04/06Z.

In the hours before

Special weather statement, Mar 3, 5:35 AM CST, 2 hours 55 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CST SAT MAR 3 2001

...SEVERE STORMS ARE POSSIBLE TODAY ACROSS SOUTHEAST
   MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
   PANHANDLE..

...THE RISK OF FLASH FLOODING WILL CONTINUE ACROSS SOUTHEAST
   MISSISSIPPI AND SOUTHWEST ALABAMA TODAY AND TONIGHT...

A LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE EAST TO WEST ACROSS
THE REGION THIS MORNING.  THE POTENTIAL OF DAMAGING THUNDERSTORM
DOWNBURSTS WILL ACCOMPANY A FEW STORMS FROM THE ALABAMA...NORTHWEST
FLORIDA GULF COAST NORTHEAST INTO SOUTH CENTRAL ALABAMA.  THERE
SHOULD BE A BREAK IN THE ACTIVITY AT TIMES DURING THE MORNING AND
EARLY AFTERNOON.

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE OUT OF
NORTHERN MEXICO TODAY...MOVING QUICKLY NORTHEAST INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS EVENING.  AHEAD OF THIS APPROACHING
STORM SYSTEM...THE AIRMASS ALOFT WILL GRADUALLY BECOME MORE UNSTABLE
BY THE AFTERNOON HOURS ALONG THE CENTRAL GULF COAST.  AT THIS
TIME...THE BEST THREAT OF WIDESPREAD SEVERE WEATHER LOOKS TO BE
TAKING SHAPE LATER THIS AFTERNOON INTO THE EVENING HOURS.  THE
PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING DOWNBURST
WINDS...LARGE HAIL AND ISOLATED TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...PREVIOUS RAINS FROM THE
PAST 2 DAYS HAS LEFT THE GROUND FAIRLY SATURATED OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA.  ADDITIONAL RAINS TODAY OF 2 TO 4
INCHES WILL INCREASE THE POTENTIAL OF FLASH FLOODING.  SEVERAL
PERIODS OF HEAVY RAINS CAN BE EXPECTED LINGERING INTO THE EARLY
EVENING HOURS.

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL LIKELY BE
REQUIRED FOR JUST ABOUT ANYWHERE IN OUR REGION TODAY.

STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE IN MOBILE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Mar 3, 5:35 AM CST, 2 hours 55 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CST SAT MAR 3 2001

...SEVERE STORMS ARE POSSIBLE TODAY ACROSS SOUTHEAST
   MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
   PANHANDLE..

...THE RISK OF FLASH FLOODING WILL CONTINUE ACROSS SOUTHEAST
   MISSISSIPPI AND SOUTHWEST ALABAMA TODAY AND TONIGHT...

A LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS
THE REGION THIS MORNING.  THE POTENTIAL OF DAMAGING THUNDERSTORM
DOWNBURSTS WILL ACCOMPANY A FEW STORMS FROM THE ALABAMA...NORTHWEST
FLORIDA GULF COAST NORTHEAST INTO SOUTH CENTRAL ALABAMA.  THERE
SHOULD BE A BREAK IN THE ACTIVITY AT TIMES DURING THE MORNING AND
EARLY AFTERNOON.

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE OUT OF
NORTHERN MEXICO TODAY...MOVING QUICKLY NORTHEAST INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS EVENING.  AHEAD OF THIS APPROACHING
STORM SYSTEM...THE AIRMASS ALOFT WILL GRADUALLY BECOME MORE UNSTABLE
BY THE AFTERNOON HOURS ALONG THE CENTRAL GULF COAST.  AT THIS
TIME...THE BEST THREAT OF WIDESPREAD SEVERE WEATHER LOOKS TO BE
TAKING SHAPE LATER THIS AFTERNOON INTO THE EVENING HOURS.  THE
PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING DOWNBURST
WINDS...LARGE HAIL AND ISOLATED TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...PREVIOUS RAINS FROM THE
PAST 2 DAYS HAS LEFT THE GROUND FAIRLY SATURATED OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA.  ADDITIONAL RAINS TODAY OF 2 TO 4
INCHES WILL INCREASE THE POTENTIAL OF FLASH FLOODING.  SEVERAL
PERIODS OF HEAVY RAINS CAN BE EXPECTED LINGERING INTO THE EARLY
EVENING HOURS.

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL LIKELY BE
REQUIRED FOR JUST ABOUT ANYWHERE IN OUR REGION TODAY.

STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE IN MOBILE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
March 3, 8:30 AM CST to 6:30 PM CST
Where
Stone County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.790, -89.118 (the zone’s center; the record gives no point)

Flash Flood, George

When
March 3, 8:30 AM CST to 6:30 PM CST
Where
George County, Countywide
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
30.863, -88.644 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235804, 5235805.